Alert archive / Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 49, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 21, 2013, 9:08 PM EDT for Washington County, City of Bristol, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2013, 9:08 PM EDT (01:08 UTC)
- Expired
- May 21, 2013, 9:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 145 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:26 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
506
WUUS54 KMRX 220108
SVRMRX
VAC191-520-220145-
/O.NEW.KMRX.SV.W.0049.130522T0108Z-130522T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
908 PM EDT TUE MAY 21 2013
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
* UNTIL 945 PM EDT
* AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BRISTOL VA...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ABINGDON...HILANDER PARK...HOLSTON...DAMASCUS...LINDELL...
EMORY-MEADOW VIEW...KONNAROCK AND GLADE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3661 8162 3662 8192 3659 8193 3660 8229
3667 8232 3673 8230 3680 8211 3682 8211
3688 8198 3687 8194 3689 8188 3693 8183
3687 8176 3662 8159
TIME...MOT...LOC 0108Z 218DEG 27KT 3662 8207
$$
171 follow-up statement
909
WWUS54 KMRX 220121
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
921 PM EDT TUE MAY 21 2013
VAC191-520-220145-
/O.CON.KMRX.SV.W.0049.000000T0000Z-130522T0145Z/
WASHINGTON VA-CITY OF BRISTOL VA-
921 PM EDT TUE MAY 21 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR CITY OF BRISTOL AND WASHINGTON COUNTIES...
AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ABINGDON...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ABINGDON...HILANDER PARK...HOLSTON...DAMASCUS...LINDELL...
EMORY-MEADOW VIEW...KONNAROCK AND GLADE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3661 8162 3662 8192 3659 8193 3660 8229
3667 8232 3673 8230 3680 8211 3682 8211
3688 8198 3687 8194 3689 8188 3693 8183
3687 8176 3662 8159
TIME...MOT...LOC 0121Z 218DEG 27KT 3670 8199
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:27 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 21, 7:27 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 727 PM EDT TUE MAY 21 2013 .AVIATION...STRONG CONVECTION MOVING NE FROM TYS AND WILL AFFECT TRI WITH STRONG WINDS EARLY IN THE PERIOD. WINDS WILL DECREASE OVERNIGHT ANDE BE MAINLY SOUTHWEST. CLOUDS AND LIGHT WINDS SHOULD KEEP FOG AT BAY WITH MVFR CONDITIONS POSSIBLE. WINDS WILL INCREASE WEDNESDAY TO NEAR 10 KTS IN ADVANCE OF AN APPROACHING COLD FRONT. CONVECTIVE COVERAGE WILL INCREASE TOMORROW AND BECOME WIDESPREAD BY THE AFTERNOON. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON
Hazardous weather outlook, May 21, 2:50 PM EDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT TUE MAY 21 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 250 PM EDT TUE MAY 21 2013 /150 PM CDT TUE MAY 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REMAINDER OF THE AFTERNOON ACROSS THE CUMBERLAND PLATEAU...WHILE ISOLATED THUNDERSTORMS MAY DEVELOP ELSEWHERE. THE STORMS ON THE PLATEAU WILL BE MOVING EAST OR NORTHEAST AT AROUND 25 MPH...AND MAY REACH STRONG TO SEVERE LEVELS THROUGH THIS EVENING. THE MAIN CONCERNS ARE DAMAGING DOWNBURST WINDS UP TO 60 MPH AND LARGE HAIL. ALSO...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY AND THURSDAY...AS A SLOW MOVING COLD FRONT NEARS THE REGION. NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND LATER THIS WEEK ON WEDNESDAY OR THURSDAY. TG
In the hours before
Special weather statement, May 21, 6:35 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 635 PM EDT TUE MAY 21 2013 VAZ001-002-005-220000- LEE VA-SCOTT VA-WISE VA- 635 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND SCOTT COUNTIES OF VIRGINIA UNTIL 800 PM EDT... AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF HAZARD TO VIPER TO 11 MILES SOUTH OF SOUTH WALLINS IN EXTREME EASTERN KENTUCKY...AND MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE... NORTON...WISE...GATE CITY...PENNINGTON GAP...BIG STONE GAP...WEBER CITY...ROSE HILL...ST. CHARLES...DRYDEN...PATTONSVILLE...PARDEE... APPALACHIA...JASPER...DUFFIELD...POUND...CLINCHPORT...FORT BLACKMORE...COEBURN AND DUNGANNON. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
Local storm report, May 21, 7:24 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG HAPPY VALLEY 35.61N 83.96W
05/21/2013 BLOUNT TN 911 CALL CENTER
TREES AND POWERLINES DOWNED IN HAPPY VALLEY. REPORTED BY
DISPATCH.
&&
GHSpecial weather statement, May 21, 7:26 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 726 PM EDT TUE MAY 21 2013 TNZ018-045>047-220030- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN- 726 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND UNICOI COUNTIES UNTIL 830 PM EDT... AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF BEECH MOUNTAIN...MOVING NORTHEAST AT 5 TO 10 MPH. OTHER ISOLATED STRONG STORMS WERE NOTED OVER UNICOI COUNTY AND SOUTHERN PARTS OF JOHNSON COUNTY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STRONGEST OF THESE STORMS. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR DUE TO THE SLOW MOVEMENT. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MOUNTAIN CITY... HUNTER...ELK MILLS...DOEVILLE...NEVA...SADIE...TRADE...SHADY VALLEY AND LAUREL BLOOMERY. THE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TG
Special weather statement, May 21, 7:52 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 752 PM EDT TUE MAY 21 2013 NCZ061-220030- CLAY NC- 752 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 830 PM EDT... AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF NANTAHALA LAKE...OR 10 MILES NORTHEAST OF HAYESVILLE...MOVING NORTHEAST AT 10 MPH. OTHER ISOLATED STRONG STORMS WERE DETECTED OVER THE SOUTHEAST CORNER OF CLAY COUNTY. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAINLY RURAL AREAS OF CLAY COUNTY. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
Local storm report, May 21, 8:25 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
05/21/2013 GREENE TN 911 CALL CENTER
TREES DOWN COUNTYWIDE
&&
SONEILLSpecial weather statement, May 21, 9:00 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 900 PM EDT TUE MAY 21 2013 TNZ017-018-046-VAZ008-220145- JOHNSON TN-NORTHWEST CARTER TN-SULLIVAN TN-WASHINGTON VA- 900 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR THE CITY OF BRISTOL VA AND WASHINGTON COUNTY VIRGINIA...JOHNSON...CARTER AND SULLIVAN COUNTIES UNTIL 945 PM EDT... AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF BRISTOL TN...MOVING NORTHEAST AT 20 MPH. OTHER ISOLATED STRONG STORMS MAY LINGER OVER THE NORTHEAST TIP OF TENNESSEE...AND ALSO TRACK NORTHEAST INTO A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THE STRONGEST OF THESE LINGERING STORMS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BRISTOL TN...BRISTOL VA...MOUNTAIN CITY...ABINGDON...DOEVILLE...SOUTH HOLSTON DAM...NEVA...BENHAMS...TRADE...SHADY VALLEY...HARR...HILANDER PARK...HOLSTON...LINDELL...EMORY-MEADOW VIEW...DAMASCUS...GLADE SPRING...LAUREL BLOOMERY AND KONNAROCK. LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:51 PM EDT | Areal Flood Advisory | MRX | Washington | 3 hr |
| May 22, 12:26 AM EDT | Flash Flood Warning | MRX | Washington | 109 min |
| May 22, 2:39 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 66 min |
| May 22, 3:13 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 62 min |
| May 22, 3:30 PM EDT | Areal Flood Advisory | MRX | Scott, Washington, City of Bristol | 3 hr |
| May 22, 4:32 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 43 min |
| May 22, 5:08 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise | 52 min |
| May 22, 6:39 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 36 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.